Skip to main content

Sudden unexpected death as a consequence of indinavir-induced nephropathy: A case report

Buy Article:

$51.00 plus tax (Refund Policy)

Abstract:

A 60-year-old male had tested in 1986, at age 46, positive for human immunodeficiency virus (HIV). In mid-1996 he was started on a protease inhibitor regimen, which included indinavir, lamivudine and stavudine, and remained on this therapy until his death. In April 1999 he was hospitalized after a fainting episode. Although examination focusing on cardiac disease did not disclose any remarkable findings, he died suddenly one week after being discharged from hospital. At autopsy the kidneys were enlarged, with a total weight of 500 g, patchy pale gray and pinkish. Microscopy showed leukocytic cell casts in many of the tubules and collecting ducts. In many of these casts there were clefts left by crystals. In the interstitium, both in the cortex and the medulla, there was focal inflammation and fibrosis. Death was attributed to sudden cardiac dysfunction, probably ventricular fibrillation as a consequence of severe nephropathy with electrolyte disturbances. It is likely that kidney damage developed secondary to the indinavir treatment as indinavir can cause not only nephrolithiasis but also crystal-induced acute renal failure.

Keywords: HIV; indinavir; kidney; sudden death

Document Type: Original Article

DOI: http://dx.doi.org/10.1034/j.1600-0463.2000.108009581.x

Affiliations: 1: Department of Forensic Medicine, Karolinska Institute, 2: Department of Infectious Diseases and 3: Department of Pathology and Cytology, Karolinska Hospital, Stockholm, Sweden

Publication date: September 1, 2000

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Partial Open Access Content
Partial Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more